Virginia, 2012Strong Wind in Virginia, September 18, 2012
September 18, 2012 · NWS RNK · 2 events in 2 counties and zones
Heavy rain occurred across the entire forecast area, but particularly across the mountains, as a low pressure system passed rapidly northward from the gulf coast through Kentucky and West Virginia. 92 inches, values for both locations being around 2 standard deviations above normal for mid-September.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain occurred across the entire forecast area, but particularly across the mountains, as a low pressure system passed rapidly northward from the gulf coast through Kentucky and West Virginia. This low brought with it unusually high amounts of moisture from the Gulf of Mexico, with the 18/12Z upper air sounding for KRNK observing 1.69 inches of precipitable water, and the 18/12Z upper air sounding from KGSP observing 1.92 inches, values for both locations being around 2 standard deviations above normal for mid-September. Anywhere from 2 to 5 inches total rainfall accumulation was observed for the passage of this system with the eastern facing slope receiving the highest rainfall amounts. Despite the heavy widespread rainfall however, very few locations experienced anything more than brief periods of nuisance flooding/high water issues because there had been very little rainfall for the past several weeks leading up to the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 3:14 AM EST, 16 minutes earlier.
Area forecast discussion, Sep 18, 3:14 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT TUE SEP 18 2012
.SYNOPSIS...
LOOK FOR A COLD FRONT TO CROSS OUR AREA TODAY...EXITING THE
PIEDMONT BY MIDNIGHT. HIGH PRESSURE MOVES FROM THE OHIO VALLEY
INTO THE MID ATLANTIC WEDNESDAY...AND REMAINS IN THE REGION INTO FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 400 AM EDT TUESDAY...
LULL IN RAIN OCCURRED ACROSS THE BLUE RIDGE THIS MORNING ESPECIALLY
NORTH OF FLOYD COUNTY...BUT RADAR SHOWING SHOWERS STARTING TO WORK
BACK IN AHEAD OF NEXT SHORTWAVE OVER UPSTATE SC...AND AHEAD OF THE
STRONG SHORTWAVE WITH FRONT IN KY. GOING FLASH FLOOD WATCH WILL
REMAIN ALTHOUGH THE THREAT FURTHER NORTH FROM ROANOKE TO BATH SEEMS
LOWER. HOWEVER...STILL EXPECTING CONVECTIVE BANDS SHIFTING ACROSS AT
TIMES...SO WILL NOT MAKE ANY CHANGES.
MODELS IN GENERAL AGREEMENT IN TERMS OF PUSHING THE FRONT EAST OF
THE AREA BY LATE TONIGHT...BUT DIFFERENCES IN QPF/POP PLACEMENT
OCCUR. WENT CLOSER TO THE 00Z CMC/21Z SREF EARLY TODAY...BEFORE
LEANING TOWARD GENERAL MODEL BLEND TONIGHT AS ALL MODELS SHOW MOST
OF THE FORECAST AREA DRYING OUT WITH LINGERING SHOWERS IN THE
UPSLOPE AREAS EARLY...AND HOLDING ONTO SHOWERS ISOLATED IN THE
PIEDMONT EAST OF DAN.
BESIDES HEAVY RAIN...THE MAIN CONCERN TODAY WILL BE DAMAGING WINDS
AND ISOLATED TORNADO THREAT. LOW LVL HELICITY IS EXPECTED TO BE
STRONGEST BETWEEN 09Z-15Z TODAY. LIMITING FACTOR IS
INSTABILITY...AND SBCAPES DO APPROACH 500 J/KG OVER SOUTHSIDE VA AND
INTO PORTIONS OF THE WEST AROUND 12-15Z. WILL HAVE TO MONITOR
DISCRETE CELLS WORKING NWD AHEAD OF MAIN BAND OF CONVECTION. SEEMS
LIKE A TYPICAL HIGH SHEAR/LOW CAPE SETUP. LOOKS LIKE BY 18Z THE MAIN
THRUST OF HIGHER SHEAR SHIFTS NE INTO NORTHERN VIRGINIA. SPC STILL
HAS SLIGHT RISK TODAY OVER THE EASTERN TWO-THIRDS OF THE CWA. WILL
HAVE TO WATCH THIS AFTERNOON FOR POTENTIAL DRY SLOT CLEARING WITH
THE FRONT AND FLAREUPS OF STORMS...MAINLY EAST OF A LYH-DAN LINE.
WENT COOLER WITH HIGHS IN THE WEST GIVEN RAIN ALREADY OCCURRING AND
DO NOT SEE MUCH OF ANY SUN TODAY HERE. WENT ABOUT 3 TO 6 DEGREES
WARMER THAN CURRENT TEMPS IN THE MTNS WITH HIGHS IN THE MID 60S TO
AROUND 70. ACROSS THE FOOTHILLS...AM LEANING TOWARD MET WITH LOWER
70S BUT AGAIN WILL HAVE TO WATCH FOR DRY SLOT LATE. THE PIEDMONT
WILL SEE MID TO UPPER 70S GIVEN THEY ARE ALREADY IN THE LOWER 70S
NOW.
TONIGHT...THE PRECIP SHOULD END FROM WEST TO EAST EXCEPT FOR
LINGERING UPSLOPE SHOWERS OVER WV/FAR SWVA. THE NAM/CMC SHOWING MORE
CLEARING TAKING PLACE IN THE DOWNSLOPE REGIONS WHILE THE GFS KEEPS
MORE CLOUDS AROUND. WILL HAVE TO SEE IF THE WAVE MOVING ALONG THE
FRONT IN SC/NC SENDS MORE HIGH LVL MOISTURE BACK THIS WAY. LEANED
FOR NOW TOWARD CLEARING TREND AS DEPICTED BY THE NAM/CMC...WITH MORE
CLOUDS EAST. LOWS WILL RANGE FROM THE MID 40S WEST TO THE LOWER 60S
SOUTHEAST.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM EDT TUESDAY...
LOOKING INTO WEDNESDAY MORNING...THE LATEST SET OF FORECAST MODELS
APPEARS TO BE IN GOOD AGREEMENT THAT THE LAST OF THE RAINFALL
ASSOCIATED WITH THE DEPARTING COLD FRONT WILL MAKE ITS WAY OUT OF
OUR FORECAST AREA BEFORE NOON...WITH HIGH PRESSURE CONTINUING TO
BUILD IN FROM THE WEST. MAY ALSO SEE A FEW SHOWERS LINGERING ACROSS
OUR FAR WESTERN RIDGELINES...BUT THOSE TOO WILL NOT LAST LONG INTO
LATE MORNING AS THE PRESSURE GRADIENT RELAXES...AND WINDSPEEDS
SETTLE DOWN.
ONE CONCERN THAT PREVIOUS FORECASTS HAVE DISCUSSED WAS THE
POSSIBILITY OF A WAVE DEVELOPING ACROSS THE CAROLINAS AND MOVING
ACROSS THE EASTERN HALF OF OUR AREA DURING THE AFTERNOON AND
EVENING. LATEST SET OF MODELS HAVE TRENDED MORE PROGRESSIVE WITH THE
MOVEMENT OF THE FRONT...AND THEREFORE IT APPEARS THAT THIS WAVE AND
THE ASSOCIATED RAINFALL WILL STAY EAST OF OUR AREA...ALLOWING THE
PIEDMONTS TO DRY OUT.
BY WEDNESDAY NIGHT...HIGH PRESSURE WILL SETTLE ACROSS OUR AREA...
RUNNING FROM THE UPPER NEW ENGLAND STATES DOWN THE APPALACHIAN
SPINE. WITH MOSTLY CLEAR SKIES AND LIGHT WINDS EXPECTED...OVERNIGHT
TEMPERATURES WILL BE SIGNIFICANTLY MORE AUTUMN LIKE...WITH LOWS
RANGING FROM THE LOW 40S...MAYBE A FEW UPPER 30S ACROSS SOUTHEAST
WEST VIRGINIA...TO THE LOW 50S ACROSS THE PIEDMONTS. HOWEVER...WITH
WINDS BECOMING INCREASINGLY SOUTHEASTERLY ON THURSDAY AFTERNOON AS
THE HIGH PRESSURE RIDGE SHIFTS EAST...THURSDAY AFTERNOON
TEMPERATURES WILL REBOUND NICELY...RANGING FROM THE MID AND UPPER
60S ACROSS THE MOUNTAINS...TO THE LOW 70S FURTHER EAST.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...
HIGH AMPLITUDE UPPER PATTERN WILL AGAIN EVOLVE DURING LATE WEEK WITH
A RATHER DEEP TROF FOR LATE SEPTEMBER PIVOTING ACROSS THE REGION FOR
THE WEEKEND. AHEAD OF THIS DIGGING COLD POOL WILL SEE A COLD FRONT
APPROACH FROM THE NW FRIDAY AND WORK SE THRU THE REGION BY LATER
SATURDAY. MOISTURE RATHER LACKING AHEAD OF THE BOUNDARY SO ONLY
CONTINUING LOW CHANCE POPS FOR THE MOST PART SATURDAY AFTERNOON WITH
PERHAPS SOME ISOLATED PRE-FRONTAL COVERAGE LATE FRIDAY NIGHT. OTRW
MAINLY DRY AND RATHER WARM AHEAD OF THE BOUNDARY FRIDAY AND
SATURDAY WITH HIGHS MID 70S TO LOWER 80S FRIDAY...AND LOW/MID 80S
EAST SATURDAY. HOWEVER SHOULD TURN COOLER WEST SAT AFTERNOON WITH
POST FRONTAL 70-75 FOR HIGHS. FRONT MOVES EAST SUNDAY BUT MODELS
SUGGEST ANOTHER MID LEVEL WAVE ROTATING THRU THE 5H TROF THAT
COULD BRING ADDED COOL POOL SHRA DURING HEATING SO KEEPING SMALL
SHRA CHANCES SUNDAY AS WELL. COOLEST LOWS LOOK TO ALSO OCCUR
SUNDAY NIGHT UNDER CLEARING SKIES AND DIMINISHING WINDS WITH UPPER
30S-MID 40S MOUNTAINS AND AROUND 50 EAST. SURFACE RIDGE BUILDS IN
FROM THE WEST MONDAY AS THE UPPER TROF WEAKENS ALLOWING FOR MORE
SUN AND SOME MODERATION IN TEMPS BY MONDAY AFTERNOON.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
AS OF 140 AM EDT TUESDAY...
CIGS/VSBYS WILL BE FLUCTUATING BETWEEN IFR-LIFR TO MVFR DURING
PERIODS OF HEAVIER RAINS. THROUGH 12Z THE AREAS FROM ROA/BCB WEST
WILL HAVE GREATER THREAT FOR HEAVIER DOWNPOURS WHILE THE EAST
STAYS MAINLY DRY WITH LIGHT SHOWERS. THE ISSUE ACROSS THE AREA
TOWARD MORNING WILL BE THE STRONG WINDS ABOVE THE SFC...AND
WHETHER THIS MIXES DOWN TO THE GROUND. LATEST MODELS SUGGEST
THREAT FOR GUSTY WINDS EXISTS AT BLF AS USUAL IN A SOUTHERLY
STRONG FLOW AS PRESENTED BY THE STORM SYSTEM MOVING INTO THE
SOUTHEAST WITH SE SFC FLOW. LOW LVL WIND SHEAR IS POSSIBLE BUT NOT
CONFIDENT ENOUGH TO ADD AT THIS TIME. INSTABILITY IS MARGINAL BUT
MAY BE ENOUGH TOWARD DAWN TO BRING A THUNDERSTORM INTO DAN...WITH
GUSTY WINDS. AS THE FRONT TRAVERSES THE AREA TODAY...EXPECT A
PERIOD OF MODERATE TO HEAVIER SHOWERS WITH OVERALL CIGS/VSBYS
STAYING SUB VFR. THE MODELS START TO CLEAR OUT THE BACK EDGE OF
PRECIP OVER THE MTNS AFTER 20Z...WITH LINGERING LOW CLOUDINESS
EXPECTED. OUT EAST THERE IS A THREAT FOR SVR THUNDERSTORMS WITH
GUSTY OR DAMAGING WINDS BUT EXPECT THAT TIME FRAME TO BE BETWEEN
14Z-19Z TODAY. WILL HAVE TO MONITOR PROGRESSION OF FRONT AND IF
ANY CLEARING IN THE DRY SLOT OCCURS FOR REDEVELOPMENT. KEPT CIGS
SUB VFR THROUGH THE PERIOD.
APPEARS IMPROVING CONDITIONS WILL RETURN WEDNESDAY BEHIND THE
FRONT WITH LINGERING UPSLOPE CLOUDINESS IN WV...BEFORE THAT CLEARS
OUT BY WED AFTERNOON. SHOULD RETURN TO WIDESPREAD VFR UNDER WEAK
HIGH PRESSURE FOR THURSDAY.
&&
.HYDROLOGY...
RADAR HAS BEEN UNDERESTIMATING RAINFALL ACROSS THE MTNS BY A
FACTOR OF 1.7 TO 1.8. HAVE HAD RAIN GAGE REPORTS OF 2 TO 2.5 IN
THE PAST 6 HOURS OVER WATAUGA. DUE TO THE STRONG SRLY FLOW INTO
THE MTNS KEEPING THE FLASH FLOOD WATCH GOING...WITH THE MAIN
THREAT OVER THE NC MTNS INTO PORTIONS OF THE BLUE RIDGE SOUTH OF
ROANOKE...AND AGAIN OVER WRN MTNS OF SE WV. AVERAGE RAINFALL
AMOUNTS TODAY WILL BE IN THE 1 TO 2 INCH REALM...THOUGH LOCALLY
HIGHER AMOUNTS ARE ANTICIPATED IN HEAVIER CONVECTIVE BANDS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ007-009>020-
022-032.
NC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ001>003-018-
019.
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ042>045.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...NF
LONG TERM...JH
AVIATION...KK/WP
HYDROLOGY...Hazardous weather outlook, Sep 17, 10:37 PM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT MON SEP 17 2012
VAZ009-011>014-018>020-022-WVZ043>045-181000-
SMYTH-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
SUMMERS-MONROE-GREENBRIER-
1137 PM EDT MON SEP 17 2012
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...STRONG...GUSTY WINDS MAY AFFECT ELEVATIONS ABOVE
2500 FEET TUESDAY...ESPECIALLY DURING THE MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS AND COCORAHS
OBSERVERS ARE ENCOURAGED TO SEND REPORTS OF HEAVY RAINFALL AND/OR
STRONG GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
NCZ005-006-VAZ023-024-033>035-043>047-058-059-181000-
ROCKINGHAM-CASWELL-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 PM EDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTAINING DAMAGING
WINDS AND ISOLATED TORNADOES TUESDAY INTO TUESDAY EVENING. RAINFALL
RATES WITHIN SOME OF THESE STORMS COULD BE ENOUGH TO CAUSE
LOCALIZED FLOODING TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM LATE MORNING TUESDAY THROUGH
THE AFTERNOON. IN ADDITION...SPOTTERS AND COCORAHS OBSERVERS ARE
ENCOURAGED TO SEND REPORTS OF HEAVY RAINFALL TO THE NATIONAL
WEATHER SERVICE IN BLACKSBURG.
VAZ007-010-WVZ042-181000-
TAZEWELL-BLAND-MERCER-
1137 PM EDT MON SEP 17 2012
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
STRONG SOUTH TO SOUTHEAST WINDS COULD GUST TO 45 MPH ALONG THE
RIDGES AND IN AREAS WHERE WINDS CHANNEL DOWN THE VALLEYS LATE
TONIGHT AND EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...STRONG...GUSTY WINDS MAY AFFECT ELEVATIONS ABOVE
2500 FEET TUESDAY...ESPECIALLY DURING THE MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS AND COCORAHS
OBSERVERS ARE ENCOURAGED TO SEND REPORTS OF HEAVY RAINFALL AND/OR
STRONG GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
NCZ001>003-018-019-VAZ015>017-032-181000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-PATRICK-
1137 PM EDT MON SEP 17 2012
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...A FEW SEVERE THUNDERSTORMS CAN BE EXPECTED LATE
TONIGHT AND EARLY TUESDAY. WHILE THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS...THERE IS A THREAT FOR ISOLATED TORNADOES AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...STRONG...GUSTY WINDS MAY AFFECT ELEVATIONS ABOVE
2500 FEET TUESDAY...ESPECIALLY DURING THE MORNING...ESPECIALLY IN
AREAS OF HEAVIER SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS LATE TONIGHT OR EARLY
TUESDAY...CONTINUING THROUGH AT LEAST TUESDAY MORNING. IN
ADDITION...SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO SEND
REPORTS OF HEAVY RAINFALL AND/OR STRONG GUSTY WINDS TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG.
NCZ004-020-181000-
STOKES-YADKIN-
1137 PM EDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
A FEW SEVERE THUNDERSTORMS CAN BE EXPECTED LATE TONIGHT AND EARLY
TUESDAY. WHILE THE MAIN THREAT WILL BE DAMAGING WIND GUSTS...THERE
IS A THREAT FOR ISOLATED TORNADOES AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTAINING DAMAGING
WINDS TUESDAY INTO TUESDAY EVENING. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE. RAINFALL RATES WITHIN SOME OF THESE STORMS COULD BE
SUFFICIENT ENOUGH TO CAUSE LOCALIZED FLOODING TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS LATE TONIGHT OR EARLY
TUESDAY...CONTINUING THROUGH AT LEAST TUESDAY MORNING. IN ADDITION...SPOTTERS
AND COCORAHS OBSERVERS ARE ENCOURAGED TO SEND REPORTS OF HEAVY RAINFALL
AND/OR STRONG GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
RAB
In the hours before
Special weather statement, Sep 18, 1:36 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 AM EDT TUE SEP 18 2012
NCZ001-018-180730-
ASHE NC-WATAUGA NC-
236 AM EDT TUE SEP 18 2012
...HEAVY RAIN WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 230 AM EDT...BANDS OF HEAVY RAIN WERE OBSERVED MOVING ACROSS ASHE
AND WATAUGA COUNTIES...MOVING TO THE NORTHEAST AT 45 MPH.
HEAVY RAIN WILL FALL FROM THESE BANDS AT TIMES...WITH RAINFALL RATES
AROUND AN INCH PER HOUR. THE HEAVY RAIN MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. REMAIN
ALERT FOR RAPIDLY RISING STREAMS IN YOUR AREA. MOTORISTS ARE URGED
TO DRIVE SLOWLY TO AVOID HYDROPLANING.
LAT...LON 3636 8180 3634 8177 3635 8173 3641 8174
3647 8170 3658 8168 3657 8135 3648 8132
3645 8127 3636 8125 3636 8137 3629 8137
3629 8141 3625 8147 3620 8146 3612 8154
3611 8181 3616 8183 3621 8191 3629 8191
16Strong Wind, Tazewell
- When
- September 18, 3:30 AM EST
- Where
- Tazewell forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Two trees were blow down at East Mountain along U.S. Highway 460.
Strong Wind, Patrick
- When
- September 18, 3:30 AM EST
- Where
- Patrick forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
A four-inch diameter tree limb was blown down and roofing material was blown off of a barn near Mabry Mill.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flood and Damaging Winds in Connecticut, September 18, 2012$70,000 · 50 kt wind · 11 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in Connecticut, September 18, 2012$40,000 · 2 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415171, 415172.